Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Springfield, MO

April 29, 20175 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 29, 2017, 3:33 AM CDT for 5 counties in Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 3:33 AM CDT (08:33 UTC)
Expired
Apr 29, 2017, 4:00 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, MO, Laclede County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:35 AM CDTHAIL 15 Ssw Mansfield, MO
Apr 29, 3:40 AM CDTHAIL 1Mansfield, MO
Apr 29, 3:43 AM CDTHAIL 1Hartville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 10:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS53 KSGF 290833
SVRSGF
MOC067-105-215-225-229-290900-
/O.NEW.KSGF.SV.W.0154.170429T0833Z-170429T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
333 AM CDT SAT APR 29 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Webster County in southwestern Missouri...
  North central Douglas County in southwestern Missouri...
  Wright County in southwestern Missouri...
  Southeastern Laclede County in southwestern Missouri...
  Western Texas County in south central Missouri...

* Until 400 AM CDT

* At 332 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Niangua to near Ava, moving
  northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mountain Grove...                 Cabool...
  Mansfield...                      Dawson...
  Norwood...                        Hartville...
  Duncan...                         Huggins...
  Plato...                          Competition...
  Manes...                          Lynchburg...
  Graff...                          Grovespring...
  Rader...                          Odin...
  Bendavis...                       Brushyknob...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 9280 3765 9225 3763 9224 3761 9225
      3760 9223 3707 9205 3694 9259
TIME...MOT...LOC 0832Z 226DEG 41KT 3733 9272 3702 9260 

HAIL...1.00IN
WIND...60MPH
 
$$

Boxell
2 follow-up statements
926 
WWUS53 KSGF 290842
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
342 AM CDT SAT APR 29 2017

MOC225-290851-
/O.CAN.KSGF.SV.W.0154.000000T0000Z-170429T0900Z/
Webster MO-
342 AM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and southwestern Missouri.

LAT...LON 3697 9255 3745 9269 3747 9269 3765 9225
      3761 9225 3760 9223 3707 9205
TIME...MOT...LOC 0841Z 226DEG 41KT 3738 9265 3707 9253 

$$

MOC067-105-215-229-290900-
/O.CON.KSGF.SV.W.0154.000000T0000Z-170429T0900Z/
Douglas MO-Wright MO-Laclede MO-Texas MO-
342 AM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTH CENTRAL DOUGLAS...WRIGHT...SOUTHEASTERN LACLEDE AND WESTERN
TEXAS COUNTIES...

At 341 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Niangua to near Mansfield, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. Quarter sized hail was reported 
         in Mansfield within the last 5 minutes. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mountain Grove...                 Cabool...
Mansfield...                      Dawson...
Norwood...                        Hartville...
Huggins...                        Plato...
Competition...                    Manes...
Lynchburg...                      Graff...
Grovespring...                    Odin...
Bendavis...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 9255 3745 9269 3747 9269 3765 9225
      3761 9225 3760 9223 3707 9205
TIME...MOT...LOC 0841Z 226DEG 41KT 3738 9265 3707 9253 

HAIL...1.00IN
WIND...60MPH
 
$$

Boxell
149 
WWUS53 KSGF 290902
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
402 AM CDT SAT APR 29 2017

MOC067-105-215-229-290912-
/O.EXP.KSGF.SV.W.0154.000000T0000Z-170429T0900Z/
Douglas MO-Wright MO-Laclede MO-Texas MO-
402 AM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS...
WRIGHT...SOUTHEASTERN LACLEDE AND WESTERN TEXAS COUNTIES HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for
south central and southwestern Missouri.

LAT...LON 3697 9255 3745 9269 3747 9269 3765 9225
      3761 9225 3760 9223 3707 9205
TIME...MOT...LOC 0902Z 226DEG 41KT 3753 9245 3722 9233 

$$

Boxell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:52 AM CDT, 41 minutes earlier.

Area forecast discussion, Apr 29, 2:52 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 AM CDT Sat Apr 29 2017

...Significant Flood Event and Potential for Severe Weather...

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Sat Apr 29 2017

Multiple rounds of showers and thunderstorms will continue today
and tonight as a deep upper level low lifts northeast from the
southern Rockies and interacts with a stalled front across the
region. Precipitable water values in excess of 1.50 and
tremendous moisture influx combined with strong synoptic scale
lift will lead to torrential rainfall. Deep convection will result
in intense rainfall rates.

Activity will be focused north of a surface front and along the
925 MB frontal boundary which will lay across southern Missouri
for much of the event. This front will become more southwest to
northeast oriented with time as the upper flow amplifies ahead of
the approaching storm system.

The end result will be a significant flood event particularly
across far southern Missouri. Total storm rain amounts will
generally range from 3 to 6 inches with localized amounts up to 8
inches. The highest amounts will generally fall along and south of
Interstate 44 with lower amounts farther north across central
Missouri.

Ample instability will be in place or develop across far southern
Missouri as the warm front lifts north a bit. This along with
favorable shear environment will support strong to severe
convection including supercells. Large hail will be the primary
risk early today but the risk for damaging winds and perhaps a few
tornadoes will develop today across south central Missouri. The
severe risk will ultimately depend on the northward extent of the
warm front.

.LONG TERM...(Sunday through Friday)
Issued at 240 AM CDT Sat Apr 29 2017

The upper low will make its way into the region Sunday allowing
rain to taper off but not entirely end. Cool temperatures can also
be expected. Improving weather will return Monday as the upper low
lifts off to the northeast.

Next system will arrive Tuesday night and Wednesday bringing
another round of rainfall. Overall a cooler pattern is setting up
for much of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Apr 28 2017

Pilots can expect prevailing IFR to MVFR conditions at area
terminals tonight through Saturday as a warm front lifts north
into the area. Periods of showers and thunderstorms will impact
the region later this evening through Saturday night. Visibility
will be reduced in heavy rain.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday evening for KSZ073-097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
HYDROLOGY...Foster
Hazardous weather outlook, Apr 29, 2:24 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
224 AM CDT Sat Apr 29 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
224 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Multiple rounds of thunderstorms with heavy rain will impact the
outlook area today through this evening. The strongest storms and
heaviest rainfall will be focused along and south of the Interstate
44 corridor.

There is an elevated risk for strong to severe storms generally
along southeast of Interstate 44. The strongest storms will be
capable of producing large hail to the size of golf balls, wind
gusts in excess of 60 mph and perhaps an isolated tornado.

The risk for flash flooding will increase through the day as additional
rounds of heavy rain occur. Storm total rainfall amounts of 3 and
6 inches will common by Sunday with localized areas receiving up
to 8 inches. The highest rain totals will occur along and
southeast of Interstate 44. Along with flooding of streams, and
low water crossings, many area rivers are expected to reach
moderate flood stage, with several locations possibly reaching
major flood stage.

A Flash Flood Watch is in effect for the entire outlook area
through Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Residual flooding will continue Sunday through at least the first
half of the workweek next week.

There will be an additional risk for showers and a few thunderstorms
by mid week next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed today across south central
 Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Apr 29, 2:59 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             2 SW WALNUT SHADE       36.71N 93.22W
04/29/2017  M1.00 INCH       TANEY              MO   TRAINED SPOTTER

&&

JLR
Local storm report, Apr 29, 3:14 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     FLASH FLOOD      3 SSE KIRBYVILLE        36.58N 93.14W
04/29/2017                   TANEY              MO   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO FLOODING ROUTE J IN BOTH
            DIRECTIONS.

&&

JLR
Local storm report, Apr 29, 3:26 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     HAIL             GOODHOPE                36.91N 92.81W
04/29/2017  M1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

JLR
Local storm report, Apr 29, 3:27 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
327 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     FLASH FLOOD      4 W SPRINGFIELD         37.19N 93.37W
04/29/2017                   GREENE             MO   911 CALL CENTER

            INTERSECTION OF FARM ROADS 146 AND 123 NEAR
            WILSON'S CREEK FLOODED.

&&

MMT
Local storm report, Apr 29, 3:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             5 ESE DOGWOOD           37.02N 92.74W
04/29/2017  E0.75 INCH       DOUGLAS            MO   EMERGENCY MNGR

&&

JLR
Local storm report, Apr 29, 3:33 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HAIL             1 N AVA                 36.97N 92.66W
04/29/2017  M0.88 INCH       DOUGLAS            MO   EMERGENCY MNGR

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:49 PM CDTSpecial Weather StatementSGFWright41 min
Apr 28, 9:52 PM CDTSpecial Weather StatementSGFChristian, Webster38 min
Apr 28, 10:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 28, 10:43 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Apr 28, 10:58 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 28, 11:04 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Apr 28, 11:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Apr 28, 11:22 PM CDTSevere Thunderstorm WarningSGFTexas23 min
Apr 28, 11:37 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney53 min
Apr 28, 11:39 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas66 min
Apr 28, 11:40 PM CDTFlash Flood WarningSGFOzark, Taney24 hr
Apr 28, 11:40 PM CDTFlash Flood WarningSGFBarry, McDonald, Stone24 hr
Apr 28, 11:46 PM CDTSevere Thunderstorm WarningSGFStone, Taney44 min
Apr 28, 11:56 PM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 12:14 AM CDTFlash Flood WarningSGFDent24 hr
Apr 29, 12:22 AM CDTFlash Flood WarningSGFLawrence, Newton24 hr
Apr 29, 12:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas67 min
Apr 29, 1:32 AM CDTFlash Flood WarningSGFChristian, Greene, Webster23 hr
Apr 29, 1:38 AM CDTSevere Thunderstorm WarningSGFBarry, Stone52 min
Apr 29, 2:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney53 min
Apr 29, 2:28 AM CDTSevere Thunderstorm WarningSGFBarry, Stone47 min
Apr 29, 2:59 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Webster, Wright46 min
Apr 29, 3:01 AM CDTSevere Thunderstorm WarningSGFBarry, Stone21 min
Apr 29, 3:53 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton52 min
Apr 29, 4:14 AM CDTFlash Flood WarningSGFDallas, Laclede, Phelps, Pulaski20 hr
Apr 29, 4:19 AM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas8 hr
Apr 29, 5:02 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper7 hr
Apr 29, 8:16 AM CDTFlash Flood Warning EmergencySGFMcDonald6 hr
Apr 29, 8:26 AM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more6 hr
Apr 29, 9:37 AM CDTFlash Flood Warning EmergencySGFNewton6 hr
Apr 29, 11:11 AM CDTAreal Flood WarningSGFBarton, Benton, Camden, Cedar, Dade, Hickory and 4 more12 hr
Apr 29, 11:56 AM CDTFlash Flood WarningSGFDouglas, Texas, Wright12 hr
Apr 29, 11:58 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper12 hr
Apr 29, 12:11 PM CDTFlash Flood WarningSGFDent, Howell, Shannon, Texas12 hr
Apr 29, 12:35 PM CDTFlash Flood Warning EmergencySGFBarry6 hr
Apr 29, 12:51 PM CDTFlash Flood Warning EmergencySGFGreene6 hr
Apr 29, 2:14 PM CDTSpecial Weather StatementSGFDouglas46 min
Apr 29, 3:04 PM CDTFlash Flood Warning EmergencySGFTaney6 hr
Apr 29, 3:56 PM CDTFlash Flood WarningSGFHowell, Ozark9 hr
Apr 29, 4:18 PM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Maries, Miller and 4 more7 hr
Apr 29, 4:32 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon43 min
Apr 29, 5:00 PM CDTSpecial Weather StatementSGFOzark45 min
Apr 29, 5:06 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon24 min
Apr 29, 5:38 PM CDTFlash Flood Warning EmergencySGFHowell, Ozark5 hr
Apr 29, 5:45 PM CDTSpecial Weather StatementSGFHowell45 min
Apr 29, 6:28 PM CDTSpecial Weather StatementSGFOregon62 min
Apr 29, 6:50 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.